Michigan, 2011

Damaging Winds in Michigan, July 29, 2011

July 29, 2011 · NWS GRR · 4 events in 4 counties and zones

Severe thunderstorms developed during the late night hours producing wind gusts of over 60 mph across portions of Van Buren, Kalamazoo, Calhoun and Jackson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms developed during the late night hours producing wind gusts of over 60 mph across portions of Van Buren, Kalamazoo, Calhoun and Jackson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 28, 10:55 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 28, 10:55 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 PM EDT THU JUL 28 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(335 PM EDT THU JUL 28 2011)
ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAIN IS EXPECTED
TONIGHT...WHICH WILL RESULT IN A SIGNIFICANT THREAT FOR FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA
UNTIL FRIDAY AFTERNOON. A WEAK SURGE OF DRIER AIR WILL PUSH SOUTH
THROUGH THE AREA FRIDAY AFTERNOON...BRINGING A DRY BUT HOT WEEKEND.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE MIDDLE OF NEXT
WORK WEEK.

&&

.SHORT TERM...(335 PM EDT THU JUL 28 2011)
(TONIGHT THROUGH FRIDAY NIGHT)
THE FLASH FLOOD WATCH STILL LOOKS ON TRACK...AS WE EXPECT EPISODES
OF HEAVY RAIN TONIGHT...PARTICULARLY BEFORE 2 AM FRIDAY. SPC HAS
PLACED AREAS SOUTH OF I-96 IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TONIGHT...BUT CURRENT THINKING IS THAT THE PRIMARY THREATS WILL BE
FLOODING FROM LOCALLY HEAVY RAIN. MAIN CHANGES TO THE FORECAST WERE
TO INCREASE POPS TONIGHT.

WATER VAPOR IMAGES SHOW A WELL DEFINED UPPER PV MAX CROSSING THE
IA/MN BORDER THIS AFTERNOON. AN ADDITIONAL PV MAX WAS CROSSING THE
UPPER MIDWEST NEAR THE CANADIAN BORDER. AN MCS DRIVEN BY THE FIRST
PV MAX APPEARS TO BE WEAKENING AND LIMITING DOWNSTREAM INSOLATION.

ALTHOUGH THE SECOND PV MAX SHOULD PASS NORTH OF THE AREA...WE EXPECT
IT TO HELP THE LOW-LEVEL JET TONIGHT. CURRENT PROFILER/VWP DATA
SUGGEST THAT THE SHORT RANGE MODELS ALREADY ARE UNDER-REPRESENTING
LOW-LEVEL FLOW. AN EXTREMELY MOIST ATMOSPHERE /PRECIPITABLE WATER
GREATER THAN 2 INCHES/ COMBINED WITH A FAVORABLE ENVIRONMENT FOR
TRAINING/BACK-BUILDING CELLS NORTH OF A STATIONARY BOUNDARY ALL
POINT TOWARDS A VERY GOOD SETUP FOR ADDITIONAL VERY HEAVY RAIN
TONIGHT.

FOR FRIDAY AND FRIDAY NIGHT...FLOW VEERING TO THE NW BEHIND THE
EXITING PV MAX WILL USHER DRIER AIR INTO THE REGION AND END RAIN
CHANCES FOR THE AREA.

&&

.LONG TERM...(335 PM EDT THU JUL 28 2011)
(SATURDAY THROUGH THURSDAY)
AN UPPER RIDGE WILL REDEVELOP OVER THE PLAINS DURING THE WEEKEND
BEFORE GRADUALLY FLATTENING AGAIN TOWARD THE MIDDLE OF NEXT WEEK.
THE CHANCE FOR PCPN SUNDAY NIGHT ISN/T LOOKING REAL GOOD. A WEAK
COLD FRONT WILL PUSH SOUTH THROUGH THE CWA SUNDAY NIGHT. MOISTURE
TRANSPORT VECTORS RATHER SMALL. GIVEN THE OVERNIGHT TIMING...
INSTABILITY WILL BE AT A MINIMUM.

DRY WX THEN UNTIL LATE TUESDAY AHEAD OF THE NEXT FRONT. THAT FRONT
HAS MORE OF A PUNCH TO IT AND SHOULD ALSO HAVE MORE MOISTURE TO WORK
WITH. TUESDAY NIGHT LOOKS LIKE THE TIMEFRAME THAT HAS THE HIGHEST
CHANCE OF SEEING RAIN DURING THE EXTENDED PERIOD.

GIVEN THE RIDGE NEARBY...HIGH TEMPS DURING THE PERIOD WILL REMAIN
AOA AVERAGE.

&&

.AVIATION...(1155 PM EDT THU JUL 28 2011)
AT 0345Z... NUMEROUS TSTMS WITH VERY HVY RAIN WERE DEVELOPING AND
EXPANDING OVER SRN LWR MI. THESE STORMS SHOULD LAST THROUGH ABOUT
09Z THEN MOVE OUT OF THE AREA. MKG MAY NOT BE IMPACTED MUCH IF AT
ALL WITH TSTMS AFTER 06Z... AND THE STORMS SHOULD END IN A NW TO SE
FASHION AFTER 07Z-08Z.  A BRIEF PERIOD OF MVFR/LOCAL IFR CIGS MAY
ACCOMPANY THE PASSAGE OF THE COLD FRONT LATE TONIGHT INTO MID
MORNING FRIDAY... OTHERWISE WIDESPREAD /HIGH CONFIDENCE/ VFR
CONDITIONS WILL DEVELOP FOR FRIDAY BY 18Z.

&&

.MARINE...(335 PM EDT THU JUL 28 2011)
NO CONCERNS THROUGH THE PERIOD DUE TO A WEAK PRESSURE GRADIENT...
RESULTING IN LIGHT WINDS AND LOW WAVE HEIGHTS.

&&

.HYDROLOGY...(335 PM EDT THU JUL 28 2011)
THE THREAT REMAINS HIGH FOR LOCALIZED FLASH FLOODING TONIGHT.
DOPPLER RADAR AND RAINFALL REPORTS BOTH INDICATE THAT 4+ INCHES OF
RAIN HAD FALLEN IN A SWATH EXTENDING SOUTHEAST FROM GRAND RAPIDS TO
JUST SOUTH OF LANSING. CONDITIONS REMAIN FAVORABLE FOR ADDITIONAL
HEAVY RAIN TONIGHT...WITH RAINFALL RATES OF 1-2 INCHES PER HOUR
CERTAINLY POSSIBLE. CREEKS AND SOME MAINSTEM RIVERS ALREADY HAVE
RISEN FROM THE PREVIOUS RAIN. THESE FACTORS...COMBINED WITH
SATURATED SOIL CONDITIONS...SUGGEST THAT ADDITIONAL LOCALIZED FLASH
FLOODING AND CREEK/RIVER RISES CAN BE EXPECTED TONIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH IN EFFECT SOUTH OF A WHITEHALL TO ALMA LINE
     UNTIL FRIDAY AFTERNOON.
LM...NONE.

&&

SYNOPSIS:    TJT
SHORT TERM:  TJT
LONG TERM:   93
AVIATION:    MEADE
MARINE:      TJT
HYDROLOGY:   TJT
Hazardous weather outlook, Jul 28, 2:40 PM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT THU JUL 28 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-291000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
340 PM EDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING ARE
EXPECTED AGAIN TONIGHT. ALTHOUGH THERE IS A SLIGHT RISK FOR DAMAGING
WINDS...THE MAIN THREAT WILL BE FLASH FLOODING. STORMS ARE EXPECTED
TO MOVE TO THE EAST AROUND 30 MPH...BUT SOME AREAS MAY SEE PROLONGED
PERIODS OF HEAVY RAIN FROM A SERIES OF STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR HEAVY RAIN SHOULD END FRIDAY MORNING. HOWEVER...
SWOLLEN CREEKS AND STREAMS WILL CONTINUE TO POSE A FLOODING HAZARD
IN SOME AREAS. ANYONE LIVING NEAR THE LARGER RIVERS AND STREAMS
SHOULD MONITOR RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT MAINLY SOUTH OF I-96 TO
MONITOR FLOODING.

LMZ844>849-291000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
340 PM EDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING ARE
EXPECTED
AGAIN TONIGHT. THERE IS A SLIGHT RISK FOR WINDS GREATER THAN 34
KNOTS NEAR THE STRONGER STORMS. STORMS ARE EXPECTED
TO MOVE TO THE EAST AROUND 30 MPH...BUT SOME AREAS MAY SEE PROLONGED
PERIODS OF HEAVY RAIN FROM A SERIES OF STORMS. EXPECT LOCALLY HEAVY
RAINFALL... FREQUENT CLOUD TO WATER LIGHTNING...GUSTY WINDS AND
INCREASED WAVE HEIGHTS NEAR THE BIGGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE INTO MID MORNING FRIDAY WITH LOCALLY
HEAVY RAINFALL... GUSTY WINDS...INCREASED WAVE HEIGHTS AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

TJT

In the hours before

Local storm report, Jul 28, 10:55 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 PM EDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HEAVY RAIN       HOLLAND                 42.78N 86.11W
07/28/2011  M0.54 INCH       OTTAWA             MI   TRAINED SPOTTER

            2 HOUR RAINFALL ENDING AT 1150 PM.

&&

MKALEMBK
Local storm report, Jul 28, 11:10 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 AM EDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HEAVY RAIN       2 S HOLLAND             42.75N 86.11W
07/28/2011  M0.80 INCH       ALLEGAN            MI   ASOS

            1 HOUR RAINFALL ENDING AT 1153 PM.

&&

MKALEMBK
Local storm report, Jul 28, 11:21 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1221 AM EDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HEAVY RAIN       3 SW WAYLAND            42.64N 85.68W
07/29/2011  M1.47 INCH       ALLEGAN            MI   TRAINED SPOTTER

            1 HOUR RAINFALL ENDING AT 1220 AM.

&&

MKALEMBK
Special weather statement, Jul 28, 11:26 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1226 AM EDT FRI JUL 29 2011

MIZ064>066-071-072-290600-
ALLEGAN-BARRY-EATON-KALAMAZOO-VAN BUREN-
1226 AM EDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
CHARLOTTE TO SOUTH HAVEN...MOVING EAST AT 30 MPH.

FUNNEL CLOUDS...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  BANGOR...             KALAMO...             BREEDSVILLE...
  POTTERVILLE...        CHARLOTTE...          GLENDALE...
  GOBLES...             DIMONDALE...          BANFIELD...
  LACEY...              KENDALL...            HICKORY CORNERS...
  ALAMO...              ASSYRIA...            BELLEVUE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4252 8623 4273 8460 4257 8461 4245 8476
      4242 8507 4242 8530 4230 8576 4225 8636
TIME...MOT...LOC 0425Z 273DEG 35KT 4258 8486 4235 8618

LAURENS
Special weather statement, Jul 29, 12:15 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 AM EDT FRI JUL 29 2011

MIZ071-072-290645-
KALAMAZOO-VAN BUREN-
115 AM EDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF SOUTH HAVEN...MOVING EAST AT 40
MPH.

FUNNEL CLOUDS...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LACOTA...             BANGOR...             GRAND JUNCTION...
  BREEDSVILLE...        LAWRENCE...           HAMILTON TWP...
  BLOOMINGDALE...       GLENDALE...           DECATUR...
  GOBLES...             PAW PAW...            PORTER TWP...
  KENDALL...            LAWTON...             MATTAWAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4207 8622 4224 8623 4224 8636 4225 8636
      4242 8627 4242 8530 4208 8529
TIME...MOT...LOC 0515Z 269DEG 36KT 4227 8617

LAURENS
Local storm report, Jul 29, 12:39 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 AM EDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     HEAVY RAIN       N LANSING               42.74N 84.55W
07/29/2011  M1.32 INCH       INGHAM             MI   TRAINED SPOTTER

            3 HOUR RAINFALL ENDING AT 120 AM.

&&

MKALEMBK

The radar

The Grand Rapids radar (KGRR), 80 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
July 29, 12:45 AM EST
Where
Van Buren County, 0.51 mi W of Paw Paw
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
42.220, -85.890

A few trees were blown down across portions of Van Buren county, primarily in the vicinity of Paw Paw.

Thunderstorm Wind, Kalamazoo

When
July 29, 1:00 AM EST
Where
Kalamazoo County, 1.02 mi W of Kalamazoo
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.280, -85.590

The Kalamazoo county road commission reported widely scattered tree damage across portions of the county.

Thunderstorm Wind, Calhoun

When
July 29, 1:02 AM EST to 1:15 AM EST
Where
Calhoun County, 1.02 mi E of Springfield to 2.91 mi ENE of Condit
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.330, -85.210

A thunderstorm which became severe produced a 53 knot measured wind gust at the Battle Creek airport. Several trees and power lines were blown down in the vicinity of Battle Creek, Tekonsha, Marshall and Albion.

Thunderstorm Wind, Jackson

When
July 29, 1:40 AM EST
Where
Jackson County, 1.02 mi E of Woodville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.250, -84.410

Broadcast media reported that aluminum siding was torn off of a house by estimated 50 to 60 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324667, 324672, 324669, 324673.